Alert archive / Utah / Wind Advisories in 2020

Wind Advisory 24, NWS Salt Lake City, UT

November 17, 2020

NWS Salt Lake City, UT issued this wind advisory at Nov 17, 2020, 2:55 PM MST. It took effect at Nov 18, 2020, 8:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 2:55 PM MST (21:55 UTC)
In effect from
Nov 18, 2020, 8:00 AM MST
Expired
Nov 18, 2020, 7:00 PM MST
In force
11 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

880 
WWUS75 KSLC 172155
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 PM MST Tue Nov 17 2020

UTZ014>016-181100-
/O.NEW.KSLC.WI.Y.0024.201118T1500Z-201119T0200Z/
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Including the cities of Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, and Milford
255 PM MST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM MST WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Sanpete/Sevier Valleys, West Central Utah and 
  Southwest Utah.

* WHEN...From 8 AM to 7 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Local
  areas of reduced visibility in blowing dust possible. 

* ADDITIONAL DETAILS...Hazardous travel conditions will exist for
  high profile and light weight vehicles, especially along west-
  to-east routes. The strongest winds will occur during the late 
  morning and afternoon hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
643 
WWUS75 KSLC 181002
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
302 AM MST Wed Nov 18 2020

UTZ014>016-182200-
/O.CON.KSLC.WI.Y.0024.201118T1500Z-201119T0200Z/
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Including the cities of Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, and Milford
302 AM MST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Sanpete/Sevier Valleys, West Central Utah and 
  Southwest Utah.

* WHEN...From 8 AM to 7 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Local areas of reduced visibility in blowing dust possible.

* ADDITIONAL DETAILS...Hazardous travel conditions will exist 
  for high profile and light weight vehicles, especially along 
  west- to- east routes. The strongest winds will occur during 
  the late morning and afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
788 
WWUS75 KSLC 182231
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
331 PM MST Wed Nov 18 2020

UTZ014>016-190200-
/O.CON.KSLC.WI.Y.0024.000000T0000Z-201119T0200Z/
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Including the cities of Manti, Richfield, Delta, Fillmore, 
Beaver, Cedar City, and Milford
331 PM MST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Sanpete/Sevier Valleys, West Central Utah and 
  Southwest Utah.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Local areas of reduced visibility in blowing dust possible.

* ADDITIONAL DETAILS...Hazardous travel conditions will exist for
  high profile and light weight vehicles, especially along west-
  to-east routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 17, 10:10 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 17, 10:10 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1010 AM MST Tue Nov 17 2020

.SYNOPSIS...A mild southwesterly flow will prevail across the
region through Wednesday. A series of weather systems will bring
cool and unsettled weather to mainly the northern half of Utah
beginning Wednesday night and continuing through the upcoming
weekend.

&&

.SHORT TERM (Through 12Z Friday)...Increasing southwest flow aloft
between the upper ridge shifting east into the plains states and
the upper trough over the eastern Gulf of Alaska will bring above
normal temperatures and windy conditions to much of northern and
western Utah through Wednesday. Eastern portions of Utah will lag
a bit on the winds and warm temperatures today, with improved
mixing bringing temperatures higher for Wednesday.

Vorticity lobes rotating east-northeast out ahead of the Gulf of
Alaska trough could bring precipitation into northern Utah by
late Wednesday afternoon or early evening. This precipitation
will focus along the near 700mb baroclinic zone as it settles into
northern Utah ahead of the approaching vorticity lobes. The best
dynamic and thermal forcing for lift will be relatively short-
lived Wednesday night, though a persistent moist westerly flow
into the northern Wasatch range could maintain light precip into
Thursday morning.

Convergence into the near 700mb baroclinic throughout the day
Thursday will likely maintain an area of clouds with spotty light
precip across the southern Wasatch front through central Utah into
Thursday evening. Current deterministic model guidance does not
show any QPF, likely owing to lack of sufficient mid-level dynamic
support for lift. Will hold off on changes to the current Thursday
forecast, though suspect some mention of light precip will be
added to the afternoon forecast package.

Minor update to increase winds/clouds for the western zones this
afternoon and evening. No other changes made at this time.

.LONG TERM (After 12z Friday)...Much of the extended forecast can be
summarized by shortwave disturbances bringing somewhat unsettled
weather to the northern two-thirds of the forecast area, with a
brief period of ridging late in the weekend. Temperatures are
expected to remain slightly above climatological normals on Friday,
with a frontal boundary bringing temperatures back to near, or
slightly below, normal by Saturday.

The aforementioned frontal boundary will be associated with a fairly
robust shortwave trough moving over the Great Basin region Friday
through Saturday. While current deterministic guidance shows similar
moisture availability (~0.3-0.5in PWAT), models seem somewhat split
on how much forcing will occur, thus affecting the amount of
precipitation seen. At the very least, should expect some mountain
snow showers across the northern and central mountains late Friday/
Saturday. Specific amounts, and affected areas, have yet to be
determined, however, minimal impacts are anticipated at this time.

A brief period of ridging is expected to return late Saturday/ early
Sunday as the shortwave exits the region. Shortly thereafter,
another shortwave disturbance is progged to move across the forecast
area early Monday through Tuesday. This feature appears to hold far
less moisture than the previous, so not anticipating any serious
impacts from this. A few mountain snow showers with little to no
accumulating snow may be possible, but the net effect of this will
be increased cloud cover and maintained temperatures.

&&

.AVIATION...Main concern across the KSLC terminal will be the gusty
southerly winds through much of the afternoon. Intermittent gusts
exceeding the 30mph/26kt threshold will be likely through 02z, after
which the winds will begin to decrease. Otherwise, expect VFR
conditions to persist across the terminal through the valid TAF
period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...CONGER
LONG TERM...WEBBER
AVIATION...WOODWARD

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.